Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 148, NWS Jackson, MS

September 23, 2009Kemper County, Neshoba County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 23, 2009, 10:08 PM CDT for Kemper County, Neshoba County, Mississippi. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2009, 10:08 PM CDT (03:08 UTC)
Expired
Sep 23, 2009, 10:58 PM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Kemper County, MS, Neshoba County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 113 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 10:30 PM CDTFLASH FLOODBethsaida, MSWATER COVERING THE ROADS IN THE BETHSAIDA COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 240308
FFWJAN
MSC069-099-240515-
/O.NEW.KJAN.FF.W.0148.090924T0308Z-090924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1008 PM CDT WED SEP 23 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF PRESTON...
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF PHILADELPHIA...

* UNTIL 1215 AM CDT

* AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR BETHSAIDA...OR 8 MILES
  SOUTHEAST OF PHILADELPHIA...MOVING NORTH AT 5 MPH. ESTIMATED RADAR
  RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE
  OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FORESTDALE...BURNSIDE AND STALLO

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3258 8886 3258 8916 3293 8920 3294 8901
      3293 8897 3292 8896 3292 8893 3293 8892
      3293 8881

$$

EEC
1 follow-up statement
000 
WGUS74 KJAN 240358
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1058 PM CDT WED SEP 23 2009

MSC069-099-240408-
/O.CAN.KJAN.FF.W.0148.000000T0000Z-090924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEMPER MS-NESHOBA MS-
1058 PM CDT WED SEP 23 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN NESHOBA AND
WESTERN KEMPER COUNTIES...

LAT...LON 3258 8886 3258 8916 3293 8920 3294 8901
      3293 8897 3292 8896 3292 8893 3293 8892
      3293 8881

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 9:32 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 23, 9:32 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
932 PM CDT WED SEP 23 2009

.DISCUSSION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE
TO DRIFT NORTH ACROSS THE FORECAST AREA THIS EVENING.  WHILE THE
ACTIVITY HAS DISSIPATED A BIT IN INTENSITY...SOME POCKETS OF HEAVY
RAIN DO CONTINUE TO FALL OVER PORTIONS OF THE AREA.  AS A RESULT...
SOME LOCALIZED AREAS COULD SEE SOME RAINFALL RATES ON THE ORDER OF
1-2 INCHES IN JUST AN HOURS TIME.  THIS WILL LIKELY CAUSE SOME
PONDING OF WATER ON ROADS...AS WELL AS IN LOW LYING AND POOR
DRAINAGE AREAS.

WHILE MUCH OF THE ACTIVITY IS EXPECTED TO CONTINUE TO SLOWLY
DISSIPATE THROUGH THE LATE EVENING HOURS...A STALLED FRONT IS
ORIENTED NORTH TO SOUTH IN MY WEST NEAR THE MISSISSIPPI RIVER.
BECAUSE OF THIS...THE BETTER RAIN CHANCES THROUGH THE OVERNIGHT
HOURS WILL BE ACROSS AREAS ALONG AND WEST OF THE INTERSTATE 55
CORRIDOR.

THE FORECAST LOOKS IN PRETTY GOOD SHAPE FOR TONIGHT.  I WILL MAKE
SOME MINOR ADJUSTMENTS TO THE HOURLY GRIDS AS A RESULT OF CURRENT
TRENDS.  UPDATED PRODUCTS WILL BE SHIPPED MOMENTARILY.

&&

.AVIATION...A COMBINATION OF SCATTERED CONVECTION...STRATUS...AND
FOG THROUGH THE NIGHT WILL KEEP MVFR/IFR CEILINGS AT MOST LOCATIONS
THROUGH THE OVERNIGHT HOURS.  CONVECTION AND FOG WILL ALSO KEEP A
VARIETY OF VISIBILITIES ACROSS THE AREA TONIGHT AS SITES FOR THE
MOST PART THROUGH THIS EVENING WILL REMAIN VFR...BUT BRIEFLY DROP TO
MVFR/IFR STATUS WHERE CONVECTION IS OBSERVED.  THROUGH THE NIGHT
THOUGH...WITH FOG EXPECTED TO DEVELOP AT MOST LOCATIONS...
VISIBILITIES WILL FALL TO MVFR/IFR STATUS.  THIS WILL ESPECIALLY BE
THE CASE AT LOCATIONS ALONG AND EAST OF INTERSTATE 55...KJAN...
KGTR...KMEI...AND KHBG...WHERE VISIBILITIES AND CEILINGS COULD FALL
TO LIFR STATUS AROUND SUNRISE THURSDAY MORNING.  BOTH CEILINGS AND
VISIBILITIES WILL IMPROVE THROUGH THE MORNING HOURS THURSDAY.
HOWEVER...SCATTERED CONVECTION WILL AGAIN BE POSSIBLE AT ALL TAF
SITES THROUGH THE AFTERNOON AND EVENING HOURS THURSDAY.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

19
Hazardous weather outlook, Sep 23, 2:53 PM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT WED SEP 23 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
253 PM CDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

THE COMBINED EFFECTS OF A STALLED FRONTAL BOUNDARY...ABUNDANT
MOISTURE AND DAYTIME HEATING WILL BRING ANOTHER ROUND OF SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS THURSDAY. THESE SHOWERS
WILL BRING THE POSSIBILITY FOR TORRENTIAL DOWNPOURS AND PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS ESPECIALLY WITH STORMS THAT
MOVE REPEATEDLY ACROSS THE SAME AREA. ONCE AGAIN THE POTENTIAL FOR HEAVY
RAIN WILL WANE DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

28

In the hours before

Local storm report, Sep 23, 4:48 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT WED SEP 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      MONTICELLO              31.55N 90.11W
09/23/2009                   LAWRENCE           MS   LAW ENFORCEMENT

            STREET FLOODED IN THE CITY OF MONTICELLO.

&&

ACOHEN
Local storm report, Sep 23, 5:11 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CDT WED SEP 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      WEST POINT              33.61N 88.64W
09/23/2009                   CLAY               MS   PUBLIC

            ROAD FLOODED IN THE TOWN OF WEST POINT.

&&

ACOHEN
Local storm report, Sep 23, 6:00 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT WED SEP 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      PLEASANT HILL           31.72N 90.74W
09/23/2009                   COPIAH             MS   PUBLIC

            WATER FLOWING ACROSS ROADWAYS IN PLEASANT HILL.

&&

ACOHEN
Local storm report, Sep 23, 6:29 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
629 PM CDT WED SEP 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      CALEDONIA               33.68N 88.33W
09/23/2009                   LOWNDES            MS   PUBLIC

            FLOODING ON AREA ROADWAYS.

&&

ACOHEN
Special weather statement, Sep 23, 7:17 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
717 PM CDT WED SEP 23 2009

MSZ043-049>051-056-057-240115-
SMITH MS-JASPER MS-NEWTON MS-RANKIN MS-SCOTT MS-MADISON MS-
717 PM CDT WED SEP 23 2009

A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM GOSHEN SPRINGS TO 4 MILES SOUTHWEST OF BAY SPRINGS AT
717 PM CDT...MOVING EAST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

PEOPLE IN CENTRAL MADISON...SCOTT...NORTHEASTERN RANKIN...
SOUTHWESTERN NEWTON...WESTERN JASPER AND EASTERN SMITH COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY. IF HEAVY RAINFALL PERSISTS
ACROSS THESE AREAS...THEN A FLASH FLOOD WARNING COULD BECOME
REQUIRED.

COHEN
Local storm report, Sep 23, 7:39 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
739 PM CDT WED SEP 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      SHUQUALAK               32.98N 88.57W
09/23/2009                   NOXUBEE            MS   PUBLIC

            A FEW COUNTRY ROADS FLOODED NEAR TOWN.

0730 PM     FLASH FLOOD      DUCK HILL               33.63N 89.71W
09/23/2009                   MONTGOMERY         MS   LAW ENFORCEMENT

            ONE ROAD WAS REPORTED TO BE COVERED WITH WATER.

&&

HAMRICK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:03 AM CDTFlash Flood WatchJANAdams, Attala, Carroll, Choctaw, Claiborne, Clay and 31 more12 hr
Sep 24, 9:23 AM CDTRiver Flood WarningJANClay24 hr
Sep 24, 5:48 PM CDTFlash Flood WarningJANAttala, Choctaw65 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.